The danger of medical device misconnections

 

FDA safety warning cites numerous medical errors causing death, including an epidural line being misconnected to an IV

 
November 7, 2017

As a Houston, Texas medical malpractice lawyer, I have represented a number of patients who are seriously injured by having a medication administered the wrong way. Some of these situations are quite shocking.

For example, I was recently hired by a mother who went to a Sugar Land hospital for a planned induction of her second child. She was already full term, in the fortieth week of her pregnancy and, fortunately, there had been no complications up to that point.

After arriving at the hospital, she started having contractions, so her OB/GYN doctor decided to hold off on starting Pitocin.  As her contractions got very intense, a nurse provided pain medication through two injections over the course of a few hours.

When the two injections did not relieve this laboring mother’s pain, the nurse started a new intravenous  (IV) medication. The patient suddenly felt very drowsy and then was asleep for a few hours.  When she woke up in pain, she asked for an epidural.  An epidural is a type of medication that an anesthesiologist administers directly into the patient’s spine through a thin, flexible catheter or tube.

An anesthesiologist came to her room and, in the patient’s presence, requested the epidural medication.  The mother saw the nurse and anesthesiologist go to the medication cabinet and look through the drawer, which was apparently empty. The two then looked toward the IV bag and then the nurse suddenly left the room and returned a few minutes later with an EKG machine.

The mother overheard a different nurse telling her nurse that everything would be okay.  When the two nurses noticed that the patient was listening to them, they quickly switched to another language.

Her OB/GYN started Pitocin the next morning. The mother asked about the epidural mix-up, but her doctor assured her that everything was fine and that she had received the correct medication, after speaking with the nursing staff.  Later that day, the OB/GYN delivered a baby boy by emergency C-Section. The doctor told the mother that if they had waited another three minutes, the baby would have died and she could have bled to death because her uterus had ruptured.

As the mother was recovering in the hospital, the anesthesiologist and a nurse stopped by her room and told her that she had indeed received the epidural medication in her IV.

Medications given the wrong way

I have seen first-hand, as a father of four children, how epidural anesthesia can eliminate labor pain. While it is an excellent and effective medication if administered properly, it can cause terrible injuries if the medication is given the wrong way, such as through an IV line.

Unfortunately, this type of error is more common than many people think. There have been numerous reports of nurses or doctors negligently connecting feeding lines to IV lines, IV or feeding lines to ache tracheostomy cuff, and even blood pressure monitors to IV lines.

Based on my experience, I believe that one of the reasons these errors are so common is that many hospitals use a universal connector called a “luer lock.” While the luer lock makes it convenient for connecting many different kinds of medical devices and equipment, when there is a mistake in connecting a device or medication, it can cause severe, or even fatal, consequences to the patient.

This is such a significant issue that the U.S. Food & Drug Administration (FDA) issued an alert notice about medical device misconnections.  The FDA documented his case studies including the following:

· An anesthetist in midwife mistakenly connected an epidural to the patient’s IV tubing, causing an epidural to be delivered via IV. The patient died.

· A child in a pediatric intensive care unit had both an IV line and a tracheostomy tube.  A healthcare provider mistakenly connected the IV tubing to the trach cuff port, causing continuous IV fluids to enter the child’s lungs. The child died.

· During a nebulizer treatment, the patient’s oxygen tubing fell off the nebulizer and a healthcare provider made a mistake by attaching the IV tubing back to the nebulizer.  This caused the patient to inhale IV fluids into his lungs.  Fortunately, the respiratory therapist identified the miss connection and the patient survived.

· A patient’s oxygen tubing became disconnected from a nebulizer and was accidentally reattached to his IV tubing Y-site. The healthcare provider who made the mistake was near the end of a double shift. Although the connection was broken within seconds, the patient died from an air embolism.

· A nurse’s aide inadvertently connected a patient’s IV tubing to the nasal oxygen cannula, when the patient was transferred to the step down unit.  No healthcare provider discovered the miss connection until four hours later, when the patient complained of chest tightness and difficulty breathing.  The patient was treated for congestive heart failure and survived.

· A patient’s feeding tube was accidentally connected to the instillation port on the ventilator in-line suction catheter, causing tube feeding to go into the patient’s lungs. The patient died.

· A stroke patient had a pulsatile anti-embolism (PAS) stocking on one side and an IV heparin lock on the other side. A healthcare provider mistakenly connected the PAS stocking to the IV heparin lock, causing the patient to die of a massive air embolism.

· A healthcare provider connected a patient’s Foley catheter to a nasogastric tube.  Instead of urine going into a drainage bag, it was flowing through the patient’s nasogastric tube.

The FDA and the Joint Commission, which accredits hospitals, have recommended that hospital’s implement extensive orientation and training to prevent miss connections.  In addition, the FDA announced that manufacturers are working on developing connector designs for specific medical applications.  While the standard of care requires doctors and nurses to be attentive and vigilant in connecting tubes and lines, new manufactured designs will provide an extra layer of patient safety.

We are here to help

If you or someone you care for has been seriously injured as a result of medical negligence, call the experienced attorneys at Painter Law Firm, in Houston, Texas, at 281-580-8800, for a free consultation about your potential case.

__________

Robert Painter is an award-winning attorney at Painter Law Firm PLLC, in Houston, Texas. He focuses his law practice on medical negligence and wrongful death cases, on behalf of patients and their families. In 2017, he was recognized as one of Houston’s top lawyers by both H Texas and Houstonia magazines. He has an Avvo rating of 10, and was awarded Martindale Hubbell’s prestigious AV rating in 2012.

Robert Painter

Robert Painter is a medical malpractice lawyer at Painter Law Firm PLLC.

related

Nurse practitioner misreads genetic testing results, causing unnecessary hysterectomy and double mastectomy

When faced with a recommendation for surgery or involved treatment, it is a good idea to get a second opinion [...]

read more

Overmedication causes death of Marine veteran at VA hospital

Overmedication causes death of Marine veteran at VA hospital [...]

read more

CONTACT NOW

Discuss your case with an attorney.

Copyright ©2017 Painter Law Firm. All rights reserved.